Alert archive / California / Flash Flood Warnings in 2013

Flash Flood Warning 7, NWS Los Angeles, CA

August 31, 2013Los Angeles County, Ventura County, California

NWS Los Angeles, CA issued this flash flood warning at Aug 31, 2013, 2:41 PM PDT for Los Angeles County, Ventura County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2013, 2:41 PM PDT (21:41 UTC)
Expired
Aug 31, 2013, 5:30 PM PDT
In force
3 hr
Issued by
NWS Los Angeles, CA
Area
Storm-based polygon
Flood severity
None

Counties Los Angeles County, CA, Ventura County, CA

The radar

The Los Angeles radar (KVTX), 43 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 9.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2013-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2013-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1642 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

196 
WGUS56 KLOX 312141
FFWLOX
CAC037-111-010030-
/O.NEW.KLOX.FF.W.0007.130831T2141Z-130901T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
241 PM PDT SAT AUG 31 2013

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR THE MOUNTAINS OF NORTHEASTERN VENTURA 
  COUNTY INCLUDING THE GRAND BURN AREA IN SOUTHWEST CALIFORNIA...

* UNTIL 530 PM PDT

* AT 230 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM A NEARLY STATIONARY THUNDERSTORM OVER THE 
  WARNED AREA.

* THE STORM WILL LIKELY PRODUCE FLASH FLOODING AND DEBRIS FLOWS NEAR
  THE GRAND BURN AREA AND ADJACENT RURAL AREAS OF VENTURA COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3466 11903 3482 11906 3482 11898 3481 11897
      3480 11897 3479 11888 3467 11883

$$

SUKUP/GOMBERG
2 follow-up statements
640 
WGUS76 KLOX 312223
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
323 PM PDT SAT AUG 31 2013

CAC037-111-010030-
/O.CON.KLOX.FF.W.0007.000000T0000Z-130901T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ANGELES CA-VENTURA CA-
323 PM PDT SAT AUG 31 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM PDT FOR THE 
MOUNTAINS OF NORTHEASTERN VENTURA COUNTY...

AT 312 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE THUNDERSTORM LOCATED NEAR THE GRAND FIRE BURN AREA WAS 
WEAKENING...HOWEVER FLASH FLOODING IS STILL A THREAT AS WATER 
CONTINUES TO RUN OFF THE HIGHER TERRAIN. RADAR ESTIMATED THAT AROUND 
ONE INCH OF RAIN FELL NEAR THE GRAND FIRE BURN AREA...WITH UP TO TWO 
INCHES JUST TO THE SOUTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3466 11903 3482 11906 3482 11898 3481 11897
      3480 11897 3479 11888 3467 11883

$$

SUKUP/GOMBERG
103 
WGUS76 KLOX 312335
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
435 PM PDT SAT AUG 31 2013

CAC037-111-312341-
/O.CAN.KLOX.FF.W.0007.000000T0000Z-130901T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ANGELES CA-VENTURA CA-
435 PM PDT SAT AUG 31 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR THE MOUNTAINS IN 
NORTHEASTERN VENTURA COUNTY...

AT 430 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT 
THUNDERSTORM ACTIVITY NEAR THE GRAND FIRE BURN AREA HAD DIMINISHED 
AND THAT THE FLASH FLOODING THREAT HAD CAME TO AN END.

LAT...LON 3466 11903 3482 11906 3482 11898 3481 11897
      3480 11897 3479 11888 3467 11883

$$

SUKUP/KAPLAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 2:12 PM PDT, 29 minutes earlier.

Area forecast discussion, Aug 31, 2:12 PM PDT, 29 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
212 PM PDT SAT AUG 31 2013

.SYNOPSIS...
A MOIST AND UNSTABLE AIRMASS WILL BRING SCATTERED SHOWERS AND
THUNDERSTORMS TO THE MOUNTAINS...DESERTS AND THE CUYAMA VALLEY
THROUGH THIS EVENING. IT WILL BE COOLER SUNDAY AND LABOR DAY...WITH
A SLIGHT CHANCE OF THUNDERSTORMS IN THE MOUNTAINS AND DESERTS EACH
AFTERNOON AND EVENING. A WARMING TREND IS EXPECTED TUESDAY AND
WEDNESDAY...WITH VERY HOT WEATHER AWAY FROM THE COAST BY THE END OF
THE WEEK.

&&

.SHORT TERM (TODAY-TUE)...VENTURA COUNTY MTNS OFF TO A DECENT START
TODAY WITH A COUPLE OF CELLS ALONG THE KERN BORDER. NOT MUCH
ELSEWHERE YET BUT EARLIER CLOUD SHIELD STARTING TO THIN OUT AND
THERE IS STILL PLENTY OF AFTERNOON HEATING TO HELP FIRE SOME STORMS
OFF SO THE FLASH FLOOD WATCH STILL LOOKS GOOD. ALL THE STORMS MOVING
ABOUT AS EXPECTED, MOSTLY TOWARDS THE NORTH AND NORTHEAST SO NOT
EXPECTING ANY TO DRIFT OFF IN THE LOWER VALLEY LOCATIONS. VISIBLE
SAT IMAGERY SHOWS A LITTLE CONVERGENCE LINE ACROSS THE WRN SAN
FERNANDO VALLEY NORTH THROUGH THE SANTA CLARITA VALLEY BUT NOT
EXPECTING THIS TO DEVELOP INTO ANYTHING SO WILL KEEP THE VALLEYS
TSTORM FREE.

TEMPS WERE COOLER TODAY IN MOST AREAS, THOUGH THERE WERE A FEW
ISOLATED WARMER SPOTS LIKE LGB, CMA, AND SBA. GRADIENTS ARE TRENDING
ALMOST 3MB ONSHORE THIS AFTERNOON SO THAT'S HELPING TO COOL THINGS
OFF, THOUGH HUMIDITIES ARE HIGHER SO THERE ISN'T MUCH RELIEF. THE
SLIGHT COOLING TREND IS EXPECTED TO CONTINUE THROUGH THE HOLIDAY
WEEKEND, BRINGING HIGHS BACK DOWN CLOSER TO NORMAL LEVELS BY LABOR
DAY WITH DAYTIME HUMIDITIES ALSO DROPPING A BIT. OVERNIGHT LOWS HAVE
BEEN WELL ABOVE NORMAL AND IN SOME CASES NOT DROPPING BELOW 80.
THOSE SHOULD BE DROPPING A FEW DEGREES AS WELL BY MONDAY. AT THIS
POINT NOT EXPECTING THE MARINE LYR TO REFORM SOUTH OF PT CONCEPTION
WITH SO MUCH MOISTURE ALOFT AND SST'S NOW WARMING INTO THE LOWER 70S
AWAY FROM THE BEACHES.

WE'RE EXPECTING A SIMILAR CONVECTIVE SCENARIO SUNDAY AND MONDAY.
MODELS AGAIN FAVOR NRN VENTURA COUNTY FOR STORMS BUT ALSO EASTERN
SAN GABRIELS. A LOT WILL AGAIN DEPEND ON EXTENT OF MORNING CLOUD
COVERAGE. ALSO LEAVING LOW POPS IN FOR INTERIOR SLO COUNTY, MAINLY
THE SOUTHERN END, AS STEERING FLOW COULD PUSH SOME STORMS OFF THE
SBA MTNS.

MODELS HAVE BEEN SHOWING A WEAK SHORTWAVE MOVING UP FROM THE SOUTH
MONDAY EVENING BUT NOT CONFIDENT ENOUGH TO GO WITH ANY NOCTURNAL
ACTIVITY AT THIS POINT.

BY TUESDAY IT LOOKS LIKE PWATS AND 850 DEWPOINTS DROP BUT ENOUGH
INSTABILITY REMAINS TO LEAVE A SMALL CHANCE OF TSTORMS OVER THE LA
COUNTY MOUNTAINS AND ANTELOPE VALLEY. HIGHS ARE EXPECTED TO START
TRENDING WARMER BY TUESDAY AS GRADIENTS TREND WEAKLY OFFSHORE.

.LONG TERM (WED-SAT)...WARMING TREND TO CONTINUE THROUGH AT LEAST
THURSDAY WITH HIGH PRESSURE STARTING TO EXPAND FROM THE EAST. GFS
STILL SHOWS A LIGHT NORTHEAST FLOW AT LOWER LEVELS WED/THU TO HELP
THE WARMING TREND. COULD SEE WARMER VALLEY HIGHS AROUND 105. BY FRI
AND SAT ONSHORE TRENDS AND LOWERING HEIGHTS SHOULD BRING A COOLING
TREND. MODELS INDICATE A LITTLE INCREASING MONSOON MOISTURE BY
AROUND THURSDAY BUT FOR NOW JUST GOING WITH SOME AFTERNOON CLOUDS
AND VERY LOW (<15) POPS.

&&

.AVIATION...31/1800Z.

MID/UPPER LEVEL RIDGE OF HIGH PRESSURE OVER THE AREA WILL PERSIST. A
WEAK UPPER LEVEL TROUGH IS EXPECTED TO MOVE NORTH OVER THE AREA
AFTER 01/10Z. UPPER LEVEL LIGHT EAST WINDS WILL BECOME LIGHT
SOUTHEAST AND MID LEVEL LIGHT SOUTH WINDS WILL BECOME LIGHT
SOUTHWEST AFTER 01/12Z. DECREASING MID/UPPER LEVEL MOISTURE AFTER
01/20Z. ISOLATED TSTMS ARE EXPECTED OVER THE DESERT AND HIGHER
TERRAIN BETWEEN 31/18-01/06Z. TSTMS WILL MOVE NORTH 10 KT OR LESS
AND WITH TOPS 45KFT. MARINE CLOUD FIELD WAS WEST AND NORTH OF THE
CHANNEL ISLANDS THIS MORNING. THE MARINE LAYER WAS CLOUD FREE WITHIN
THE BIGHT AND APPROXIMATELY .4KFT AND WILL DIFFER LITTLE SUNDAY
MORNING. WEAK TO MODERATE ONSHORE PRESSURE GRADIENT BETWEEN
31/20-01/03Z AND AFTER 01/20Z OTHERWISE A WEAK GRADIENT WILL EXIST.

KLAX...CIGS ABOVE 120 LIKELY THROUGH 01/17Z.

KBUR...CIGS ABOVE 120 LIKELY THROUGH THE PERIOD.

VIRTUALLY CERTAIN - 95-100%
VERY LIKELY       - 80-95%
LIKELY            - 60-80%
CHANCE            - 30-60%
VERY UNLIKELY     - 20% OR LESS

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH (SEE LAXFFALOX).

&&

PUBLIC...MW
AVIATION...30
SYNOPSIS...SMITH

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Aug 31, 6:00 AM PDT, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT SAT AUG 31 2013

CAZ034>041-044>046-051>054-059-087-088-547-548-011300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PDT SAT AUG 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE
THIS MORNING OR EARLY THIS AFTERNOON IN THE ANTELOPE VALLEY AND THE
MOUNTAINS OF SANTA BARBARA...VENTURA AND LOS ANGELES COUNTIES
EXCLUDING THE SANTA MONICA RANGE. SHOWER AND THUNDERSTORM ACTIVITY
SHOULD LINGER INTO THE EVENING HOURS...AND SOME STORMS COULD DRIFT
INTO THE CUYAMA VALLEY. STORMS WILL BE SLOW MOVING AND MAY PRODUCE
VERY HEAVY RAINFALL RESULTING IN FLASH FLOODING. MUD AND DEBRIS FLOW
ARE POSSIBLE IN AND AROUND RECENT BURN AREAS.

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS OVER THE
MOUNTAINS...IN THE ANTELOPE AND CUYAMA VALLEYS...AND ACROSS
THE INTERIOR VALLEYS OF SAN LUIS OBISPO COUNTY DURING THE AFTERNOON
AND EVENING HOURS SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 5:33 PM PDTFlash Flood WarningLOXLos Angeles3 hr
Aug 30, 10:49 PM PDTFlash Flood WatchLOXSanta Barbara20 hr
Aug 31, 3:00 PM PDTSpecial Weather StatementLOXVentura60 min

Nearby

Flash Flood Warnings in California, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.